Reba Asked October 2009

Can blood thinners cause brain damage?

Follow
Share
This question has been closed for answers. Ask a New Question.
26

Answers

Show:
1 3
esme15 May 2012
Although he had his numbers checked as ordered, when he was admitted for rectal bleeding he was at 5. They also determined he had a mild heart attack and stroke at some point in the recent months that we were unaware of so the drug did not prevent that from happening. No matter how valuable you think the drug is there is no logical reason to me for someone who is 84 and skin and bones to be on coumadin.
Helpful Answer (0)
Report

esme15 May 2012
He passed away 2 days ago.
Helpful Answer (0)
Report

N1K2R3 Apr 2012
Ok, esme15, you are describing multiple problems here.......wish that I had those
degrees that my husband had after his name, but I don't. So here goes:
The bruising or blood spots usually come from the diaretic drug....such as Lasix(Ferosimide) or HCTZ. You can expect to see these "red spots" on the arms, maybe the chest. This is called "weeping". This may be painful for you to look at, but it is not really harmful to the pt. Another problem you mentioned is thinning blood. Unfortunately this is necessary: the Coumadin ( Warfarin) is keeping him from further strokes (Ischemic). This is a necessary drug. So, he should have it. If you are worried about his nutrition, you can give him Boost with 2% fat milk (I prefer the powdered Boost so that you can control the amount he drinks. This is in addition to the hospital food or daily trays.
Keep him well-nourished. You don't want a starving patient. If he starts to refuse food/drinks etc., you should keep his feet warm with a hot-water bottle on both feet under the sheet or an electric heating pad....a common treatment in the UK. This may sound trite, but it is important, especially if he rolls ups in a ball or fetal position.
My opinion only: You may want to request the CESSATION of the STATIN DRUG. If he's not getting any cholesterol in food, then why the statin?
Keep monitoring: The BP, the heart monitor, the Pulse Ox, and watch out for the effects of the diauretic such as vomiting, diarrhea, liver, kidney failure.. check the Thyroid, the Adrenal gland (for Addison's) and signs and symptoms of hyponatremia. This develops very slowly in older adults. It appears that you are trying to do the right thing. Good Luck and God Bless you. Do not take him off the heart monitor, no matter what...even to go to the potty if he does not have a Foley. ( catheter).
Be somewhat assertive with the caregivers ( tech's, nurses and even dr's.)
Make sure someone is there day and night......If you are not there, don't worry, they'll call you.
Helpful Answer (0)
Report

esme15 Apr 2012
Thanks for the hug. Neglected to say that he is also on a statin drug, afib drug, antipneumonia et al. He is paper thin (they both are.) He has bruises up and down his arms for no apparent reason, and he generally walks around in a daze when he does get up. If the blood is being thinned then it is taking something out that needs to be there and not just the bloodclots, namely valuable proteins. Not having any fat reserves on your body not only looks horrible but is dangerous. He is beyond anorexic. Those proteins are vital to your brain, etc. Tell me I'm wrong. Death by "possible" bloodclot, starvation, chemical poisoning, which one would you chose? Its so frustrating watching him fade away and none of his drs. seem to really care. When the cardiologist was asked why all the drugs, HE asked which one we should take him off. Maybe just maybe this drug isnt for everybody. Also I have seen the relevance of this drug to dimentia on other websites. Check it out.
Helpful Answer (0)
Report

esme15 Apr 2012
As to Leyton's comments above, I have a father-in-law and an uncle that are both on blood thinners namely Coumadin and are experiencing dizziness, mumbling, etc. as well as loss of weight and appetite. My father-in-law, age 84 has been on it for about four years and my uncle, age 72 for two years. My father-in-law had valve surgery just prior to being put on the drug. Both complain of being cold since they were put on it. Ironically the more my FIL tries to excercise the weaker he becomes, though his blood tests are "in range". He now sleeps 3/4ths of the day. Isn't there another alternative such as cod liver oil? What about a naturepath? I have also suggested the cardiologist as above. I am truly sorry for Reba. Isn't there anyone out there that can help before its too late? When my mother had an ischemic stroke and passed away we found that her gp had her on THREE pages of meds including statin drugs, hbp, etc., none of which saved her.
Helpful Answer (0)
Report

N1K2R3 Feb 2012
Dear Reba, I am so sorry to hear of Ed's death. I just now found your post.
Very sincerely,
Norene Katherine
Helpful Answer (0)
Report

N1K2R3 Feb 2012
Reba: The prostate gland is not as important as his heart. It's necessary to have his blood checked.
Answer to your Q.: Digoxin or "Dig" is used to control atrial fibrillation. It has other names such as Lanoxin, Lanoxicaps, or sometimes Toporal will do the job of controlling fluctuations. Check with the CARDIOLOGIST, not the internist nor general practioner.
Helpful Answer (0)
Report

Reba Jan 2012
Ed died Jan 26
Helpful Answer (0)
Report

aunttrudy Jan 2012
My Aunt is on Plavix, and is having difficulty with feeling lightheaded..is this possibly a side effect on the brain of a blood thinning medication?
Helpful Answer (0)
Report

Reba Sep 2010
shmaren, I was told he could never go off of coumadin. Guess what? He started falling a couple of times a week because of his bad knees. I said I thought he could never get off of it and they said the risk is bad because of the blood being so thin and him falling could cause bleeding. So they took him off of it and put him on 81mg. His bad memory started three weeks after they put him on it. But the damage is done now and who knows what else can cause bad health problems.
I believe they use too much medication when it is not needed. If we all would eat right and stop eating foods with so much junk in them. They also put stuff in our food to make us want to eat more. Then they say why are Americans so fat. If I knew what I know today they would never put him on it. Ask your doctor to take her off and put her on aspirin. Safer way is my guess. Tell them other people have said they can trace it back to when the medication was started. Or take her off yourself and give her aspirin. It does the same job.
Helpful Answer (1)
Report

1 3
This question has been closed for answers. Ask a New Question.

Related
Articles

Related
Questions